Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Jan 22, 2018, 8:14 PM CST for Iowa County, Iowa. It took effect at Jan 23, 2018, 12:00 AM CST. It was in force for 51 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2018, 8:14 PM CST (02:14 UTC)
- In effect from
- Jan 23, 2018, 12:00 AM CST
- Expired
- Jan 25, 2018, 3:00 AM CST
- In force
- 51 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River at Marengo (MROI4). The gauge peaked at 13.59 ft at Jan 23, 2018, 4:00 PM CST.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05453100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
455
WGUS43 KDVN 230214
FLWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
814 PM CST Mon Jan 22 2018
...The National Weather Service in Quad Cities has issued a Flood
Warning for the following rivers in Iowa...
Iowa River at Marengo affecting Iowa County
.Recent heavy rainfall upstream on the Iowa River is resulting in quick
rises on the Iowa River at Marengo.
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC095-231414-
/O.NEW.KDVN.FL.W.0001.180123T0600Z-180125T0900Z/
/MROI4.1.ER.180123T0600Z.180123T1200Z.180123T2100Z.NO/
814 PM CST Mon Jan 22 2018
...Flood Warning in effect until Tuesday...
The National Weather Service in Quad Cities has issued a
* Flood Warning for
The Iowa River at Marengo.
* Until Tuesday.
* At 8:00 PM Monday the stage was 13.0 feet...and rising.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Tuesday morning and continue
rising to 14.1 feet Tuesday morning. The river will fall below
flood stage Tuesday.
* Impact...At 14.0 feet, Minor Flood Stage. Water affects low-lying
agricultural land along the river.
&&
LAT...LON 4182 9230 4187 9230 4182 9183 4175 9183
4176 9197
$$
DC1 follow-up statement
325
WGUS83 KDVN 230949
FLSDVN
Flood Statement
National Weather Service Quad Cities IA/IL
349 AM CST Tue Jan 23 2018
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC095-231019-
/O.CAN.KDVN.FL.W.0001.000000T0000Z-180125T0900Z/
/MROI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
349 AM CST Tue Jan 23 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Iowa River at Marengo.
* At 3:00 AM Tuesday the stage was 13.1 feet and steady.
* Flood stage is 14.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crest below flood stage with a stage of 13.4 feet today.
&&
LAT...LON 4182 9230 4187 9230 4182 9183 4175 9183
4176 9197
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 22, 5:53 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jan 22, 5:53 PM CST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 553 PM CST Mon Jan 22 2018 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CST Mon Jan 22 2018 Latest sfc analysis was indicating large occluding low occupying much of the state of IA into northwest IL...some signs of multi centers and energy transfer wave possibly developing toward a type of triple point toward the DBQ area and far NW IL. Pressure falls max acrs central into northeastern IL, with sfc-based instability swath of 500+ J/KG capes migrating up along and east of the DVN CWA. Low topped cellular convection propagating northward in max lift overlaying this CAPE field. This cyclone on track to roll east into the GRT LKS by Tue morning, with generally a nil weather period following for much of the week, before a frontal system approaches from the west toward the start of the weekend. && .SHORT TERM...(This Evening through Tonight) ISSUED AT 330 PM CST Mon Jan 22 2018 Tonight...Will keep low-topped convective chances going in the far east for ongoing and possible new development on western flank of instability/shear overlay swath through 23-00z, and can't rule out an isolated strong/severe storm until they migrate north and east out of the fcst area. Otherwise expect sctrd clusters of showers/ rain to increase from the west/southwest as upper low center approaches the southern CWA with top-down saturation/dry slot erosion as the evening progresses. Will mention at least patchy fog along convergent boundary axis along the HWy 20 corridor into early evening. Will bank on additional rainfall to be sctrd and progressive so as not to aggravate ponding water/high creeks situation of Jo Daviess/Stephenson counties too much to warrant a flash flood watch. In-wrapping low to mid layer cold conveyor also to top down cool the column to a 1-2 hour rain-snow mix and eventually all snow, from west and southwest to northeast, from mid-evening and into the overnight. If the low doesn't speed up to model timing, the switch- over may be delayed to mainly after midnight especially acrs the central and east. Fcst Soundings also suggest there may be some sleet in the transition especially in the northwest and northern third of the CWA, but will bank on it to be brief enough that it may not worth mention in the grids. Also some signs of in-wrapping elevated warm layer trying to nudge it's way southwestward out of southwest WI and toward the HWY 20 corridor for sleet and freezing rain vertical profiles around midnight through 3 AM...but confidence low on this and will not mention this potentail freezing rain window for a limited part of the area for now. As for snow amounts by 12z Tue morning, utilizing marginal LSR's of 11 to 12:1, some delay in switch over, and overall lower QPF with lift going into column saturation, most of the DVN CWA to get a half inch to wet dusting by sunrise Tue morning. The exception could be along and north of the Hwy 30 corridor where the average may go to a half inch up to an inch, with the higher amounts favored in northwest IL where lingering secondary def zone after midnight may produce more snow in those areas. Stong post low northwest winds will increase to 15 to 25+ MPH with gusts over 30 late from west to east, and may produce some reduced visibilities where the snow is still falling. Lows by Tue morning to range from the mid 20s in the northwest, to the low 30s in the far southeast. ..12.. .LONG TERM...(Tuesday through next Monday) ISSUED AT 330 PM CST Mon Jan 22 2018 Forecast focus on above normal temperatures with mainly dry conditions. Tuesday: Will walk out any lingering light snow or flurries in our far eastern counties early in the morning. No additional accumulation is expected. The main message will be much colder and brisk in the wake of the departing occluded cyclone. Northwest winds should gust to around 30 mph during the morning. However, the pressure gradient slackens considerably in the afternoon as the surface low tracks farther away, with winds diminishing. Due to CAA/cyclonic curvature this will keep low level moisture in place resultant in mostly cloudy skies. Highs will be in the 30s, with wind chills mainly in the teens in the morning. Tuesday night: Mentioned a chance of flurries as a weak upper level disturbance moves across the area. However, moisture is rather limited and forcing is quite weak. The remainder of the work week: Upper flow gradually becomes zonal allowing for a warming trend. High pressure ridge will be across the southern states blocking the gulf moisture. Therefore, no precipitation. Highs should be in the 30s to around 40 on Wednesday, warming into the 50s on Friday. Friday night through Monday: A cooling trend again as a deepening clipper system tracks east along the United States/Canada border. This will buckle the jet returning a northwest flow and colder temperatures again. In the transition, a cold front arrives late Friday night into Saturday but models are not in agreement with qpf. The GFS/Canada suggests a dry FROPA but the European model indicates rainfall up to a quarter inch. Highs will cool down into the 30s with lows in the teens to lower 20s, but this is still above normal for late January, as the arctic air remains bottled up in Canada. However, there are teleconnections that the arctic air will be plunging southward into the Midwest early February, as the AO/NAO anomalies go sharply negative. Haase && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 541 PM CST Mon Jan 22 2018 LIFR conditions will start the TAF cycle at DBQ, with VFR at CID, MLI and BRL. DBQ with a northerly wind will likely remain LIFR to IFR tonight. Meanwhile, the rest of the terminals should see conditions lowering into MVFR to IFR by mid evening into the early overnight, as moisture wraps back into the region behind a departing low pressure system. Some precipitation will pass across the region tonight initially as light rain/drizzle but likely changing to light snow before ending with most areas seeing little in the way of accumulation. There could be a band of a few inches of snow northeast and east of DBQ/MLI focusing into northeast IL and southeast WI. Winds at all sites will become gusty from north at 15-25 kts overnight into early Tuesday morning, and remain so throughout the rest of the TAF period. Generally expect conditions to settle into MVFR (for ceiling) on Tuesday and remain there for much if not all day, with some clearing possible late. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Haase AVIATION...McClure
Hazardous weather outlook, Jan 22, 3:57 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 357 PM CST Mon Jan 22 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 357 PM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated severe thunderstorms with damaging wind, large hail and isolated tornadoes are still possible through 5 PM this evening over northwest Illinois. This threat is mainly east of a line from Princeton Illinois, to Freeport Illinois. Due to recent rainfall and snow melt, minor flooding is occurring along small creeks and drainage ditches in portions of Stephenson and Jo Daviess counties. A flood advisory continues for these areas until 11 AM CST Tuesday. Tonight, rain will change to snow with accumulations around one inch possible over northwest Illinois. Other areas that get up to a half inch of snow by tuesday morning may still experience a few slick spots for the morning commute. Northwest wind will become brisk and gust over 30 MPH late tonight into Tuesday morning, and may produce reduced visibilties under a mile where the snow is still falling. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... There is a chance that spotter activation will be needed east of the Mississippi river through early evening. 12
In the hours before
Special weather statement, Jan 22, 3:18 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CST MON JAN 22 2018
ILC177-222145-
Stephenson-
318 PM CST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 345 PM CST...
At 318 PM CST, a strong thunderstorm was located over Dakota, or 7
miles northeast of Freeport, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Rock Grove,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Afolkey and Lake
Summerset.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4233 8940 4225 8948 4233 8969 4250 8959
4250 8940
TIME...MOT...LOC 2118Z 215DEG 22KT 4236 8953
GibbsLocal storm report, Jan 22, 3:22 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL FREEPORT 42.29N 89.63W
01/22/2018 M0.25 INCH STEPHENSON IL EMERGENCY MNGR
PEA HAIL IN DOWNTOWN FREEPORT. LAST FOR ABOUT 2 MINUTES.
&&
DCSpecial weather statement, Jan 22, 3:28 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CST MON JAN 22 2018
ILC011-155-222230-
Putnam-Bureau-
328 PM CST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND BUREAU COUNTIES UNTIL
430 PM CST...
At 328 PM CST, a strong thunderstorm was located near Camp Grove, or
13 miles northwest of Lacon, moving north at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Walnut, Ladd,
Wyanet, Tiskilwa, La Moille, Dalzell, Buda, Bureau Junction, Putnam,
Mark, Ohio, Cherry, Malden, Manlius and Seatonville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 45 and 72.
Interstate 180 between mile markers 1 and 13.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4114 8933 4115 8933 4115 8964 4123 8964
4124 8973 4159 8964 4159 8917 4126 8916
TIME...MOT...LOC 2128Z 200DEG 38KT 4113 8962
GibbsLocal storm report, Jan 22, 3:46 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL PRINCETON 41.38N 89.47W
01/22/2018 M0.25 INCH BUREAU IL TRAINED SPOTTER
ON THE SOUTH SIDE OF PRINCETON.
&&
HAASELocal storm report, Jan 22, 4:31 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL LA MOILLE 41.53N 89.28W
01/22/2018 E0.88 INCH BUREAU IL PUBLIC
RELAYED VIA WFO CHICAGO. TIME OF THE EVENT WAS ESTIMATED
USING RADAR.
&&
DCSpecial weather statement, Jan 22, 6:46 PM CST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 646 PM CST Mon Jan 22 2018 IAZ040>042-051>054-063-064-076-077-087-ILZ001-002-007-230245- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Keokuk-Washington-Jefferson-Jo Daviess-Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Sigourney, Washington, Fairfield, Galena, Freeport, and Mount Carroll 646 PM CST Mon Jan 22 2018 ...Patchy Dense Fog This Evening... Light winds and abundant moisture from recent rainfall will lead to areas of fog this evening. The fog will be dense in a few locations, reducing visibilities to less than one quarter mile. Increasing winds later this evening and overnight should allow for rapid improvement in visibility. Motorists should exercise caution while traveling this evening, as visibilities may change suddenly over very short distances.
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.